Georgia, 2003Tornadoes and Damaging Winds in Georgia, July 1, 2003
July 1, 2003 · NWS CHS · 12 events in 4 counties and zones
Much of WFO Charleston's CWA was impacted by the remnants of Tropical Storm Bill as it tracked to the northeast across the extreme northern section of Georgia. m.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much of WFO Charleston's CWA was impacted by the remnants of Tropical Storm Bill as it tracked to the northeast across the extreme northern section of Georgia. The mini outbreak of tornadoes started around 8 p.m. on the night of July 1st and did not stop until after 115 a.m. on the morning of July 2nd. Fortunately, there were no deaths with the tornadoes. Screven County was hardest hit with three separate tornadoes and three areas of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 1, 9:25 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 1, 9:25 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1025 AM EDT TUE JUL 01 2003
PUBLIC...REMNANTS OF TROPICAL DEPRESSION BILL TO THE W OF THE AREA
AND SHOULD BE FEELING THE EFFECTS MORE THIS AFTN INTO TONIGHT AS IT
PASSES BY THE CWA...BUT THE CENTER REMAINS JUST W AND N. CWA
CURRENTLY UNDER AN AREA OF LIGHT AND VARIABLE WINDS OVER SC PORTION
AND SERLY FLOW OVER GA PORTION. A REMNANT SFC BNDRY EXISTS OVER THE
MIDLANDS OF SC. ATMOSPHERE VERY MOIST WITH PW VALUES AROUND 2
INCHES. RATHER UNSTABLE AS WELL. WIND PROFILES SHOW FAVORABLE SHEAR
IN THE LOWEST LAYERS THAT COULD SUPPORT AN ISOLATED TORNADO OR WATER
SPOUT. LATEST RADAR IMAGERY INDICATES ALMOST A BANDING NATURE TO
PRECIP TRYING TO DEVELOP IN THE AREA. HEAVY RAIN POTENTIAL WITH SOME
OF THESE STORMS GIVEN AMOUNT OF AVAILABLE MOISTURE IN ATMOSPHERE.
SHORTWAVE ENERGY TO MOVE THROUGH THE AREA TODAY AHEAD OF MAIN VORT
ASSOCIATED WITH BILL. CONVECTION SHOULD INCREASE IN COVERAGE AS THE
DAY PROGRESSES. STRONGEST STORMS IN OUR CWA MAY WELL BE INITIALLY
OVER THE SE GA PORTION GIVEN POTENTIAL FOR MORE SUNSHINE IN THAT
REGION THIS AFTN. LATEST CONFERENCE CALL FROM TPC INDICATES A SHIFT
TO A SLIGHTLY MORE SRLY TRACK AND SLIGHTLY FASTER. THIS BRINGS BILL
REMNANTS A LITTLE CLOSER TO THE CWA.
CURRENT FCST SEEMS TO HAVE CONDITIONS HANDLED WELL WITH LIKELY
PRECIP OVER MOST OF THE AREA AND CHANCE FOR THE GA COAST. CURRENT
FCST LOOKS REASONABLE WITH NO UPDATE PLANNED TO WORDED FCST BUT MAY
UPDATE A FEW GRIDS BASED ON LATEST OBS.
WILL UPDATE HWO PRODUCT AND ISSUE AN SPS TO INDICATE POTENTIAL FOR
AT LEAST ISOLATED SEVERE THIS AFTN INTO EVENING.
MARINE...ZONE FORECAST OVERALL LOOKS GOOD. WINDS CALM TO LIGHT
ACROSS SOUTH CAROLINA WATERS AT PRESENT BUT EXPECT WINDS TO PICK UP
DURING THE MORNING INTO THE AFTERNOON SO WILL NOT TAMPER WITH THE
FORECAST. WINDS ACROSS GEORGIA LOOK FINE. SEAS IN GOOD SHAPE
THROUGHOUT.
.CHS...
GA...NONE.
SC...NONE.
18/9
Hazardous weather outlook, Jul 1, 11:05 AM EST, 30 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-011745-
HAZARDOUS WEATHER OUTLOOK...UPDATED RIVER FLOODING FOR DAY ONE
NATIONAL WEATHER SERVICE CHARLESTON SC
1205 PM EDT TUE JUL 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...THERE IS A CHANCE OF ISOLATED SEVERE THUNDERSTORMS
AND TORNADOES THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. THE
ATMOSPHERE IS QUITE UNSTABLE...ESPECIALLY OVER GEORGIA. THEREFORE
THE CHANCE OF SEVERE WEATHER WILL BE SLIGHTLY HIGHER IN GEORGIA.
.RIVER FLOODING...A RIVER FLOOD WARNING HAS BEEN ISSUED FOR TEH
OGEECHEE RIVER AT EDEN. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR
THE SAVANNAH RIVER AT CLYO AND THE SANTEE RIVER AT JAMESTOWN. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC
INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.ISOLATED HEAVY RAIN IS POSSIBLE AS THE REMNANTS OF TROPICAL STORM
BILL MOVE NORTHEAST ACROSS TENNESSEE...NORTH CAROLINA AND SOUTHERN
VIRGINIA. THE HEAVY RAIN COULD CAUSE ADDITIONAL PROBLEMS FOR RIVERS
ALREADY NEAR OR ABOVE BANKFUL.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE ABOVE
MENTIONED RIVERS OVER THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.
In the hours before
Special weather statement, Jul 1, 10:00 AM EST, 1 hour 35 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-020230-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1100 AM EDT TUE JUL 1 2003
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING...
THE REMNANTS OF TROPICAL DEPRESSION BILL WILL MOVE FROM CENTRAL
ALABAMA INTO NORTHERN GEORGIA THIS AFTERNOON THEN INTO THE UPSTATE
OF SOUTH CAROLINA TONIGHT. THE AIRMASS OVER SOUTHEAST GEORGIA AND
SOUTH COASTAL SOUTH CAROLINA IS ALREADY VERY MOIST AND EXPECTED TO
BECOME MODERATELY UNSTABLE THIS AFTERNOON. THIS UNSTABLE AIRMASS
COMBINED WITH THE REMNANTS OF TROPICAL DEPRESSION BILL WILL INCREASE
CONVECTION THIS AFTERNOON AND THIS EVENING ACROSS THE SOUTHEAST.
SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY OVER SOUTHEAST GEORGIA THIS
AFTERNOON EXTENDING INTO SOUTH COASTAL SOUTH CAROLINA TOWARDS
EVENING. VERTICAL WIND PROFILES INDICATE THE POTENTIAL FOR AN
ISOLATED TORNADO OR WATERSPOUT THIS AFTERNOON INTO THIS EVENING AS
CONVECTION INCREASES. HEAVY RAINFALL IS ALSO POSSIBLE LEADING TO
FLOODING PROBLEMS IN THOSE LOCATIONS WHERE STORMS PERSIST.
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON INTO THIS EVENING.
STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.
18
Special weather statement, Jul 1, 10:26 AM EST, 1 hour 9 minutes before
GAZ100-115-116-011630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1126 AM EDT TUE JUL 1 2003
A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE NORTH
NORTHEAST ACROSS EVANS AND BULLOCH COUNTIES IN SOUTHEAST GEORGIA
THROUGH 1230 PM. RAINFALL AMOUNTS WILL AVERAGE ONE HALF TO ONE INCH.
SOME SPOTS COULD PICK UP AS MUCH AS AN INCH AND A HALF IN THE
HEAVIEST RAIN. MINOR FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS
LIKELY.
AUSTIN
Special weather statement, Jul 1, 10:59 AM EST, 36 minutes before
SCZ049-050-011630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1159 AM EDT TUE JUL 1 2003
...THUNDERSTORMS WITH VERY HEAVY RAIN HEADED FOR CHARLESTON AND
SOUTHERN COLLETON COUNTIES...
THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ONSHORE INTO LOWER
CHARLESTON COUNTY NEAR FOLLY BEACH TO SOUTHERN COLLETON COUNTY NEAR
ST HELENA SOUND BETWEEN 12 AND 1230 PM. RESIDENTS IN THIS AREA CAN
EXPECT RAINFALL AMOUNTS BETWEEN THREE QUARTERS OF AN INCH TO ONE
INCH. AMOUNTS AS HIGH AS ONE AND A HALF TO 2 INCHES WILL BE POSSIBLE
IN A FEW SPOTS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS UP TO 30 MPH WILL BE POSSIBLE.
AUSTIN
Thunderstorm Wind, Bulloch
- When
- July 1, 11:35 AM EST to 11:40 AM EST
- Where
- Bulloch County, 5 mi S of Stilson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.367, -81.883
Several trees and large limbs were knocked down.
Thunderstorm Wind, Tattnall
- When
- July 1, 2:30 PM EST to 2:35 PM EST
- Where
- Tattnall County, Manassas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.583, -81.783
Trees and power lines were knocked down.
Thunderstorm Wind, Bulloch
- When
- July 1, 4:00 PM EST to 4:05 PM EST
- Where
- Bulloch County, Register
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.617, -81.750
Tornado, Jenkins
- When
- July 1, 7:05 PM EST to 7:15 PM EST
- Where
- Jenkins County, 3 mi NE of Scarboro
- Rating
- F1
- Path length
- 4.5 mi
- Path width
- 75 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.750, -81.700
A tornado caused extensive damage to trees in the northeast part of the county.
Thunderstorm Wind, Screven
- When
- July 1, 7:15 PM EST to 7:20 PM EST
- Where
- Screven County, 9 mi SW of Hilltonia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.780, -81.550
Thunderstorm Wind, Screven
- When
- July 1, 8:58 PM EST to 9:05 PM EST
- Where
- Screven County, Thomasboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.750, -81.833
Thunderstorm winds downed power lines.
Tornado, Bulloch
- When
- July 1, 9:47 PM EST to 9:54 PM EST
- Where
- Bulloch County, Clito
- Rating
- F2
- Path length
- 4.5 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.520, -81.767
A tornado knocked down trees and damaged mobile homes
Tornado, Screven
- When
- July 1, 9:54 PM EST to 9:58 PM EST
- Where
- Screven County, 1 mi SE of Dover
- Rating
- F2
- Path length
- 2.5 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.717, -81.833
A tornado moved out of Bulloch county into the extreme southern part of the county. Numerous trees were knocked down.
Tornado, Screven
- When
- July 1, 10:03 PM EST
- Where
- Screven County, 1 mi S of Farmdale to 1 mi NE of Farmdale
- Rating
- F2
- Path length
- 6 mi
- Path width
- 500 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.670, -81.767
A tornado knocked down numerous trees and power lines and overturned a car.
Tornado, Bulloch
- When
- July 1, 10:10 PM EST to 10:15 PM EST
- Where
- Bulloch County, 1 mi SE of Blitch to 1 mi NE of Blitch
- Rating
- F1
- Path length
- 2 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.580, -81.700
A tornado knocked down numerous trees.
Tornado, Screven
- When
- July 1, 10:15 PM EST to 10:18 PM EST
- Where
- Screven County, 1 mi SE of Ogeechee
- Rating
- F1
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.683, -81.600
A tornado moved from Bulloch county into extreme southern part of the county. Numerous trees were knocked down.
Thunderstorm Wind, Screven
- When
- July 1, 10:35 PM EST to 10:40 PM EST
- Where
- Screven County, 6 mi SW of Sylvania
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.167, -82.017
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, July 1 to 15, 2003$66 million · 1 event
- Flooding in Louisiana, July 1 to 4, 2003$3.3 million · 4 events
- Tornado and Flash Flooding in Georgia, July 1, 2003$320,000 · F1 · 23 events
- Flooding in Mississippi, July 1 to 3, 2003$1.0 million · 4 events
- Tropical Storm in Georgia, July 1 to 2, 200397 events
- Tornado in Alabama, July 1, 2003$200,000 · F1 · 1 event
- Flash Flooding in Alabama, July 1, 2003$243,000 · 13 events
- Tropical Storm and Flash Flooding in Mississippi, July 1, 2003$106,000 · 15 events
- Flash Flood in Ohio, July 1, 2003$100,000 · 1 event
- Tornado in Georgia, July 1, 2003$75,000 · F0 · 1 event
- Flash Flooding and Hail in West Virginia, July 1, 2003$32,000 · 0.88 in hail · 4 events
- Tornado in Alabama, July 1, 2003$35,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374024, 5370142, 5370143, 5374025, 5370135, 5370136, 5370137, 5370138, 5370139, 5370140, 5370141, 5370229.